More MS news articles for November 2000

Carbamazepine Intoxication Is Common

http://www.medscape.com/reuters/prof/2000/11/11.21/20001120epid007.html

LONDON (Reuters Health) Nov 20 - Accidental intoxication with the antiepilepsy drug carbamazepine is "widespread and avoidable," according to the results of a UK study.

The authors warned that the impact of such incidents was often severe and might result in litigation. They urged pharmaceutical companies to "understand that patient safety must come before brand image" when designing drug packaging.

Carina Mack and colleagues began their investigation after epilepsy nurse specialists at the Royal Hallamshire Hospital, in Sheffield, identified three incidents of inadvertent intoxication in patients taking carbamazepine modified-release tablets.

As the incidents were potentially serious, they placed advertisements in the journal of the British Epilepsy Association inviting patients to send details of similar incidents.

Thirty-six replies from all over the UK were received within 8 weeks, Mack and colleagues reported in the Pharmaceutical Journal. Of 30 replies suitable for analysis, 3 involved prescribing errors, 17 dispensing errors and 10 self-administration errors.

"These errors had serious medical, social and psychological consequences, for example carbamazepine intoxication, loss of seizure control, and loss of driving license," the researchers reported.

They pointed out that carbamazepine standard and modified-release formulations with different half-lives and bioavailability are now available from more than one manufacturer. Patients are therefore becoming accustomed to unfamiliar tablets and packaging, and might not realise that an error has been made.

Their analysis showed that errors might have been prevented in 14 cases by changing the appearance of the drug packaging, in 12 cases by changing the appearance of the tablets, and in 3 by educating medical staff.

"The new European requirement for all medicines to be dispensed in their original manufacturer's packaging will reduce the risk of inadvertent supply of mixed tablets in the same white pharmacy box, but will not prevent confusion between packaging which looks similar."

In conclusion, they recommend, "Patients should be warned to check the strength of carbamazepine tablets and of the difference between standard and slow-release formulations." Furthermore, "pharmaceutical companies should consider the possibility of confusion between different formulations of a drug when designing packaging."
 

Copyright © 2000 Reuters Ltd.